A Case of Alveolar Haemorrhage Induced by Iodinated Contrast Medium Use

  • Motoi Ugajin Department of Respiratory Medicine, Nagoya Tokushukai General Hospital, Kasugai, Aichi, Japan
  • Nobuo Ishiguro Department of Cardiovascular Medicine, Nagoya Tokushukai General Hospital, Kasugai, Aichi, Japan
  • Hisanori Kani Department of Thoracic Surgery, Nagoya Tokushukai General Hospital, Kasugai, Aichi, Japan
  • Hideo Hattori Department of Pathology, Nagoya Tokushukai General Hospital, Kasugai, Aichi, Japan

Keywords

Iodinated contrast media, alveolar haemorrhage, re-exposure

Abstract

An 81-year-old man complaining of exertional dyspnoea underwent coronary angiography using an iodinated contrast medium. After angiography, the patient required systemic corticosteroid therapy because of respiratory failure due to alveolar haemorrhage. Percutaneous coronary intervention was performed 29 days after angiography using the same contrast medium. After the intervention, the patient required intubated mechanical ventilation and renal replacement therapy. Bronchoalveolar lavage was bloody with many haemosiderin-filled macrophages. Systemic corticosteroid therapy again improved his clinical condition. Iodinated contrast media may cause alveolar haemorrhage and re-exposure to contrast media may induce a more severe adverse reaction.

VIEW THE ENTIRE ARTICLE

References

  • Rose TA Jr, Choi JW. Intravenous imaging contrast media complications: the basics that every clinician needs to know. Am J Med 2015;128:943–949.

  • Rosado Ingelmo A, Doña Diaz I, Cabañas Moreno R, Moya Quesada MC, García-Avilés C, García Nuñez I, et al. Clinical practice guidelines for diagnosis and management of hypersensitivity reactions to contrast media. J Investig Allergol Clin Immunol 2016;26:144–155.

  • Sendeski MM. Pathophysiology of renal tissue damage by iodinated contrast media.Clin Exp Pharmacol Physiol 2011;38:292–299.

  • Giacoppo D, Madhavan MV, Baber U, Warren J, Bansilal S, Witzenbichler B, et al. Impact of contrast-induced acute kidney injury after percutaneous coronary intervention on short- and long-term outcomes: pooled analysis from the HORIZONS-AMI and ACUITY trials. Circ Cardiovasc Interv 2015;8:e002475.

  • Krause ML, Cartin-Ceba R, Specks U, Peikert T. Update on diffuse alveolar hemorrhage and pulmonary vasculitis. Immunol Allergy Clin North Am 2012;32:587–600.

  • Fanning NF, Manning BJ, Buckley J, Redmond HP. Iodinated contrast media induce neutrophil apoptosis through a mitochondrial and caspase mediated pathway. Br J Radiol 2002;75:861–873.

  • Laskey WK, Gellman J. Inflammatory markers increase following exposure to radiographic contrast media. Acta Radiol 2003;44:498–503.

  • Furuta W, Yamauchi A, Dohgu S, Nakagawa S, Sendo T, Makino K, et al. Contrast media increase vascular endothelial permeability by inhibiting nitric-oxide production. Invest Radiol 2002;37:13–19.

  • Keller M, Lerch M, Britschgi M, Tâche V, Gerber BO, Lüthi M, et al. Processing-dependent and -independent pathways for recognition of iodinated contrast media by specific human T cells. Clin Exp Allergy 2010;40:257–268.

  • Schrijvers R, Gilissen L, Chiriac AM, Demoly P. Pathogenesis and diagnosis of delayed-type drug hypersensitivity reactions, from bedside to bench and back. Clin Transl Allergy 2015;5:31.

  • MacLeod MK, Clambey ET, Kappler JW, Marrack P. CD4 memory T cells: what are they and what can they do? Semin Immunol 2009;21:53–61.

  • Kim MH, Lee SY, Lee SE, Yang MS, Jung JW, Park CM, et al. Anaphylaxis to iodinated contrast media: clinical characteristics related with development of anaphylactic shock. PLoS One 2014;9:e100154.

  • Abe S, Fukuda H, Tobe K, Ibukuro K. Protective effect against repeat adverse reactions to iodinated contrast medium: premedication vs. changing the contrast medium. Eur Radiol 2016;26:2148–2154.

  • Cha MJ, Kang DY, Lee W, Yoon SH, Choi YH, Byun JS, et al. Hypersensitivity reactions to iodinated contrast media: a multicenter study of 196 081 patients. Radiology 2019;293:117–124.
  • Published: 2020-06-17

    Issue: Vol 7 No 9 (view)

    Section: Articles

    How to cite:
    1.
    Ugajin M, Ishiguro N, Kani H, Hattori H. A Case of Alveolar Haemorrhage Induced by Iodinated Contrast Medium Use. EJCRIM 2020;7 doi:10.12890/2020_001744.